We report the case of a 4-year-old boy with pure red-cell aplasia associated with sodium valproate monotherapy. Treatment with valproate was initiated because of idiopathic tonic-clonic seizures; he became free of seizures. During the introduction of and ongoing antiepileptic drug treatment, clinical and laboratory controls using electroencephalographic (EEG) spectral analysis were performed at regular intervals and disclosed normal values. Ten months after the introduction of valproate, clinical examination was normal except for marked pallor. Peripheral blood showed macrocytic anemia and the bone marrow finding was isolated absolute erythroblastopenia. At the same time, significant changes in EEG background activity were present as well-defined slowing. There was an increase in the relative power of theta activity and a decrease in alpha 2 activity in the occipital regions. Valproate was discontinued and phenobarbital therapy introduced. A complete resolution of the hematologic damage was observed after valproate withdrawal. Recovery of the hematologic parameters started 14 days after discontinuation of valproate therapy, while normalization of EEG background activity was observed earlier. The patient maintained stable hematologic values and seizure control without disturbances of the spectral EEG. After 6 months of phenobarbital therapy, re-administration of sodium valproate was not followed by recurrence of any clinical or electrophysiologic symptoms or abnormalities.
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Clinical Neurology